Published in InterAction 80, Summer 2012
We regret that our medical adviser cannot respond to individual enquiries.
When I get out of bed in the morning my knees feel like they have seized up. It also happens if I have been sitting down for a short while, so when I try and get up it is quite painful and I end up walking like a robot. The tension seems to be involuntary – as soon as I realise my body is tense I try to relax it, but then a few minutes later I find myself doing it again. My legs also twitch quite frequently. What is causing the tension and the twitching and what can I do about it?
Dr Miller replies:
The initial features that you describe sound like ‘morning stiffness’ which might be suggestive of an inflammatory condition of the joints such as rheumatoid arthritis or some other inflammatory condition. Inflammatory arthritis is usually accompanied by other symptoms such as swelling, redness and tenderness of the knee (or other) joints. Sometimes inflammatory arthritis may be accompanied by general symptoms of fatigue, malaise and fever so it should always be considered in someone with M.E. symptoms and evidence of joint inflammation.
If your current symptoms are new and have arisen since your diagnosis of M.E., then it makes sense to mention them to your GP and/or M.E. specialist and have them check things out.
This will probably require taking a clear history from you about the nature and the onset of the muscle/ joint symptoms. In certain circumstances your doctor may wish to examine you again and in even rarer situations they might feel that additional tests (sometimes called “investigations”) such as blood tests, imaging (x-rays or scans) or electrical tests of nerve and muscle function (electromyogram and nerve conduction studies) would be warranted. If some other diagnosis is made then your doctor will recommend appropriate treatment for that condition.
Certainly the symptoms that you describe are most likely to be related to your M.E. and if that is the case then we need to consider the best way of trying to improve them alongside your other M.E. symptoms.
The first approach is to keep as mobile as possible. Within the constraints of your M.E. and your pacing plan (if you have one), try and walk on a regular basis and then do some simple stretching exercises after you have walked. Your physiotherapist or M.E. therapist will be able to advise you further about this.
If you have pain that is limiting your mobility and causing distress then you need to find the best approach to managing this. Sometimes complementary therapies such as acupuncture may be helpful here.
The initial painkiller (analgesic) medication to try is paracetamol. This can be bought over the counter and although it has a reputation as a mild analgesic, in practice many people find it remarkably effective in controlling many forms of pain including those associated with arthritis, ‘flu and even some forms of cancer.
Paracetamol is also an extremely effective drug with a very low incidence of side effects, provided that the recommended dosage is not exceeded. It may initially be worthwhile taking paracetamol regularly to ‘get on top’ of the pain rather than just taking it as necessary.
If there is an inflammatory component to the pain then a non steroidal anti-inflammatory drug (NSAID) eg. Nurofen may be helpful. Unfortunately, NSAIDs can cause a variety of side effects, including indigestion due to gastritis. So it’s always important to balance the risks and benefits of such drugs.
If your discomfort is caused by inflammation of the nerves, so-called ‘neuropathic pain’ drugs that may have a beneficial effect include carbamazepine, gabapentin, pregabilin and amitryptiline. These all have side effects, unfortunately often more pronounced in people with M.E. Again, it’s important to balance the risks and benefits of such drugs.
If pain is a major component of your symptoms then it is worth trying to have a consultation at a specialist pain clinic. For a more in-depth look at painkillers, see ‘Dear doctor,’ InterAction 78, p 33.
View a pdf of this article.